Try it
Anaesthesia · Airway complications: post-extubation stridor
Sample itemA patient develops stridor after extubation following prolonged intubation. Which initial treatment is appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Humidified oxygen, nebulised adrenaline and intravenous dexamethasone
Post-extubation stridor results from laryngeal oedema and responds to nebulised adrenaline (alpha-mediated vasoconstriction) and corticosteroids. Heliox and reintubation are reserved for failure.
Option by option
A. Cuff re-inflation in a new tube without assessment
Blind re-intubation without assessment is not first-line.
B. Immediate high-dose sedation
Sedation can worsen obstruction.
C. Humidified oxygen, nebulised adrenaline and intravenous dexamethasone (correct)
Correct. Adrenaline nebulisation and steroids reduce oedema.
D. Oral antibiotics
Antibiotics do not treat oedema.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…